Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Local derivations on $C^*$-algebras are derivations


Author: B. E. Johnson
Journal: Trans. Amer. Math. Soc. 353 (2001), 313-325
MSC (2000): Primary 46L57, 46H40
Published electronically: September 18, 2000
MathSciNet review: 1783788
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Kadison has shown that local derivations from a von Neumann algebra into any dual bimodule are derivations. In this paper we extend this result to local derivations from any $C^*$-algebra $\mathfrak{A}$ into any Banach $\mathfrak{A}$-bimodule $\mathfrak{X}$. Most of the work is involved with establishing this result when $\mathfrak{A}$ is a commutative $C^*$-algebra with one self-adjoint generator. A known result of the author about Jordan derivations then completes the argument. We show that these results do not extend to the algebra $C^1[0,1]$ of continuously differentiable functions on $[0,1]$. We also give an automatic continuity result, that is, we show that local derivations on $C^*$-algebras are continuous even if not assumed a priori to be so.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46L57, 46H40

Retrieve articles in all journals with MSC (2000): 46L57, 46H40


Additional Information

B. E. Johnson
Affiliation: Department of Mathematics, University of Newcastle, Newcastle upon Tyne, England NE1 7RU
Email: b.e.johnson@ncl.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9947-00-02688-X
PII: S 0002-9947(00)02688-X
Received by editor(s): June 24, 1999
Published electronically: September 18, 2000
Article copyright: © Copyright 2000 American Mathematical Society